Maryland, 2012Flash Flood in Maryland, September 2, 2012
September 2, 2012 · NWS LWX · 1 event in 1 county or zone
A stationary boundary was stalled across the region. A very moist airmass was in place with high PWAT values.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary boundary was stalled across the region. A very moist airmass was in place with high PWAT values. Showers and thunderstorms that did develop caused flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 2, 8:44 AM EST, 4 hours 56 minutes earlier.
Area forecast discussion, Sep 2, 8:44 AM EST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
944 AM EDT SUN SEP 2 2012
.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL REMAIN STATIONARY ACROSS CENTRAL
VIRGINIA TODAY...BUT BEGIN SHIFTING NORTHWARD DURING THE DAY ON MONDAY.
THE REMNANTS OF ISAAC WILL INTERACT WITH THE FRONTAL BOUNDARY TO
PRODUCE UNSETTLED CONDITIONS THROUGH AT LEAST TUESDAY. A COLD
FRONTAL PASSAGE SHOULD BRING DRIER CONDITIONS BY THE END OF THE
WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
WEAK FRONTAL BOUNDARY WILL REMAIN STATIONARY ACROSS CENTRAL
VIRGINIA THROUGH TONIGHT. SEVERAL PIECES OF MID LEVEL SHORTWAVE
ENERGY WILL MOVE ALONG THE BOUNDARY...EACH ENHANCING THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS.
12Z SOUNDING ANALYSIS SHOWS A VERY MOIST AIRMASS IN PLACE WITH
PWATS AROUND 2 INCHES. THIS IS SLIGHTLY UNDER TWO STANDARD
DEVIATIONS ABOVE NORMAL FOR THIS TIME OF YEAR...HOWEVER PWATS ARE
FORECAST TO INCREASE OVERNIGHT AND MONDAY TO NEAR THE TWO
STANDARD DEVIATION MARK. BOUNDARY LAYER WINDS ARE 15 KT OR
LESS...SO WITH THE SLOW MOVEMENT AND TRAINING OF ANY
STORMS...LOCALIZED FLASH FLOODING IS POSSIBLE TODAY. IN
ADDITION...AREAS THAT RECEIVE HEATING WILL HAVE THE POTENTIAL FOR
BETWEEN ONE AND TWO THOUSAND JULES OF CAPE THIS AFTERNOON. MID
LEVEL LAPSE RATES AND 0-6KM SHEAR ARE NOT IMPRESSIVE...BUT A FEW
STORMS COULD PRODUCE DAMAGING WIND GUSTS. WET BULB ZERO/FREEZING LEVEL HEIGHTS
ARE A FEW THOUSAND FEET ABOVE YESTERDAY'S VALUES...SO WIND WILL BE
MORE LIKELY THAN HAIL.
CURRENTLY RAINFALL IS CONFINED TO THE SHENANDOAH VALLEY AND
WESTWARD...ALONG THE WEAK BOUNDARY. DO EXPECT THE AREA OF RAINFALL
TO CONTINUE SPREADING SLOWLY EASTWARD TODAY...AND ORIENTING JUST
ALONG THE STALLED FRONT. WILL LIKELY HAVE TO ADJUST POPS ALONG
THIS AXIS AS THE PRECIP FILLS IN TO THE EAST/SOUTHEAST.
06Z MODELS DO INDICATE A BREAK FOR A FEW HOURS OVERNIGHT IN THE
PRECIP...AND WILL SEE IF THE 12Z MODELS AGREE. IF THEY ARE
CONSISTENT...WILL HAVE TO ADJUST POPS DOWN FOR A FEW HOURS
OVERNIGHT.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
DEEP MOISTURE IS FORECAST TO REMAIN OVER THE AREA MONDAY/TUESDAY AS
THE REMNANTS OF ISAAC SHIFT TO THE EAST. MODELS CONTINUE TO SHOW
A FRONTAL BOUNDARY STALLED OUT ACROSS CENTRAL VIRGINIA...AND
ISENTROPIC LIFT TO THE NORTH OF THE BOUNDARY HELPING TO SUPPORT
EPISODES OF SHOWERS AND THUNDERSTORMS ACROSS THE CWA. GFS SHOWS
PRECIPITABLE WATER VALUES OF 2 TO 2.25 INCHES...INDICATING THE
POTENTIAL FOR HEAVY RAINFALL AND THUS FLASH FLOODING. ITS
DIFFICULT TO PINPOINT THE DETAILS OF CONVECTIVE BANDS BOTH IN
TERMS OF LOCATION AND TIMING...SO THERE/S STILL SOME UNCERTAINTY
AS TO WHERE/WHEN THE GREATEST FLASH FLOOD THREAT WOULD EXIST AND
WILL NEED TO FINE TUNE THE DETAILS AS WE GET CLOSER. HWO WILL
CONTINUE TO MENTION RISK DURING THIS TIME.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
TROPICAL MOISTURE MAY LINGER INTO WEDNESDAY AS WELL...AS A FRONT AND
ASSOCIATED LOW PRESSURE ARE FORECAST TO MOVE ACROSS THE AREA FOR A
CHANCE OF SHOWERS AND THUNDERSTORMS. A REINFORCING FRONT ON THE
HEELS OF ITS PREDECESSOR ON THURSDAY LOOKS TO PUSH THE DEEP MOISTURE
PLUME TO THE EAST AND BRING DRIER AIR ACROSS THE AREA BY FRIDAY AS
HIGH PRESSURE BUILDS IN.
HIGH PRESSURE MAY ONLY PAY A BRIEF VISIT HOWEVER AS GFS/ECMWF SHOW
RETURN FLOW COMING BACK FOR SATURDAY AND ANOTHER COLD FRONT
APPROACHING FOR SUNDAY.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
A STALLED FRONTAL BOUNDARY WILL REMAIN ACROSS CENTRAL VIRGINIA
THROUGH TONIGHT. PRECIPITATION WILL FOCUS ALONG THIS BOUNDARY AS
SEVERAL PIECES OF MID LEVEL SHORTWAVE ENERGY MOVE SE ALONG THE
STALLED FRONT. PRECIP WILL BECOME MORE WIDESPREAD THIS AFTERNOON
AND EVENING. MODELS ARE FORECASTING A BREAK FOR A FEW HOURS
TONIGHT...AND THE NEWER DATA IS CONSISTENT...WILL END UP ADJUSTING
POP VALUES DOWNWARD FOR A FEW HOURS TONIGHT. MAIN VSBY
RESTRICTIONS DURING THE DAY WILL BE IN SHRA/TSRA.
OVERNIGHT...AS EASTERLY FLOW CONTINUES CIGS MAY BEGIN TO
LOWER...ESPECIALLY EAST OF THE BLUE RIDGE. IN ADDITION...VSBYS
WILL BE REDUCED IN SHRA/TSRA.
WITH EASTERLY FLOW...MONDAY MORNING MAY BEGIN WITH A PERIOD OF IFR
CIGS ESPECIALLY AT CHO/MRB/IAD PER SREFS/MAV/MET GUIDANCE. EXPECT
SOME IMPROVEMENT DURING THE DAYTIME...HOWEVER TROPICAL MOISTURE WILL
LEAD TO SHOWERS AND A FEW THUNDERSTORMS FOR THE REST OF MONDAY INTO
TUESDAY. HEAVY DOWNPOURS AFFECTING THE TERMINALS DURING THIS TIME
COULD PRODUCE BRIEF LIFR/IFR VSBYS.
UNSETTLED WEATHER MAY CONTINUE INTO WEDNESDAY AS A FRONT/LOW
PRESSURE MOVES THROUGH...THEN A REINFORCING FRONT ON THURSDAY SHOULD
USHER IN A WIND SHIFT/DRIER WEATHER TO END THE WEEK.
&&
.MARINE...
A WEAK FRONTAL BOUNDARY WILL REMAIN STALLED ACROSS THE BAY THROUGH
TONIGHT...AND THEN PUSH NORTHWARD DURING THE DAY ON MONDAY.
PRECIPITATION WILL FOCUS ALONG THIS BOUNDARY...WITH SHRA/TSRA
LIKELY.
NO HEADLINES ANTICIPATED THROUGHT TONIGHT...BUT STRONGER
THUNDERSTORMS MAY NECESSITATE SPECIAL MARINE WARNINGS.
REMNANTS OF ISAAC WILL BRING UNSETTLED CONDITIONS THROUGH WEDNESDAY.
EAST/SOUTHEAST WINDS MONDAY MAY FLIRT WITH SCA CRITERIA ON THE LOWER
BAY/TIDAL POTOMAC LATE MONDAY/MONDAY NIGHT...BUT SCA APPEARS MORE
LIKELY WITH WINDS SHIFTING THE SOUTH TUESDAY AFTERNOON/EVENING.
&&
.TIDES/COASTAL FLOODING...
TIDES THIS MORNING ARE AT NORMAL VALUES...BUT WITH AN EAST/SOUTHEAST
FLOW DEVELOPING THROUGH MONDAY...EXPECT ANOMALIES TO BE ON THE
INCREASE. WATER LEVELS SHOULD BE FINE THROUGH TONIGHT...BUT
SENSITIVE LOCATIONS SUCH AS ANNAPOLIS AND ALEXANDRIA MAY START TO
GET CLOSE TO MINOR TIDAL FLOODING THRESHOLDS STARTING WITH HIGH
TIDE ON MONDAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
UPDATE...LISTEMAA
Hazardous weather outlook, Sep 2, 4:08 AM EST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
508 AM EDT SUN SEP 2 2012
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
031000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
508 AM EDT SUN SEP 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL AND LOCALIZED
FLASH FLOODING THIS AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS COULD
ALSO PRODUCE LOCALLY DAMAGING WIND GUSTS THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MODERATE TO HEAVY RAINFALL COULD LEAD TO LOCALIZED FLASH FLOODING
MONDAY THROUGH TUESDAY.
A SMALL CRAFT ADVISORY MAY BE NEEDED OVER PORTIONS OF THE WATERS
TUESDAY.
MINOR COASTAL FLOODING ALONG THE WESTERN SHORE OF THE CHESAPEAKE
BAY AND THE TIDAL POTOMAC RIVER IS POSSIBLE MONDAY INTO THE
MIDDLE PART OF NEXT WEEK...PARTICULARLY FOR SENSITIVE LOCATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-031000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
508 AM EDT SUN SEP 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL AND LOCALIZED
FLASH FLOODING THIS AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS
COULD ALSO PRODUCE LOCALLY DAMAGING WIND GUSTS THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MODERATE TO HEAVY RAINFALL COULD LEAD TO LOCALIZED FLASH FLOODING
MONDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
In the hours before
Local storm report, Sep 2, 8:07 AM EST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
907 AM EDT SUN SEP 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM TSTM WND DMG SMITH CROSSROADS 39.57N 78.23W
09/01/2012 MORGAN WV 911 CALL CENTER
TREE DOWN ON AUTUMN ACRES RD NEAR WINCHESTER GRADE RD.
&&
EVENT NUMBER LWX1201146
JACKSONLocal storm report, Sep 2, 8:34 AM EST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
934 AM EDT SUN SEP 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM TSTM WND DMG 1 WSW BERKELEY SPGS 39.62N 78.25W
09/01/2012 MORGAN WV 911 CALL CENTER
TREE DOWN ON QUAINT ACRES LN NEAR CACAPON RD.
&&
EVENT NUMBER LWX1201147
JACKSONSpecial weather statement, Sep 2, 1:33 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
233 PM EDT SUN SEP 2 2012
MDZ017-018-021915-
ST. MARYS MD-CALVERT MD-
233 PM EDT SUN SEP 2 2012
...STRONG THUNDERSTORM TO AFFECT ST. MARYS AND CALVERT COUNTIES...
AT 231 PM EDT...A STRONG THUNDERSTORM WAS LOCATED IN CENTRAL SAINT
MARYS COUNTY...ABOUT 2 MILES NORTH OF GREAT MILLS...DRIFTING SLOWLY
EAST.
LOCATIONS IMPACTED INCLUDE LEXINGTON PARK...PATUXENT RIVER NAS AND
SAINT MARYS CITY.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN...UPWARDS OF ONE AND ONE HALF INCH TOTAL...WITH THIS
STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE
PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS. AVOID DRIVING
THROUGH FLOODED ROADWAYS.
A FEW WIND GUSTS OF 25 TO 35 MPH CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3812 7635 3824 7658 3835 7653 3834 7640
3832 7641 3832 7639 3830 7636 3828 7638
3824 7638 3817 7634
TIME...MOT...LOC 1831Z 287DEG 4KT 3826 7649
SMZFlash Flood, St. Mary'S
- When
- September 2, 1:40 PM EST to 4:40 PM EST
- Where
- St. Mary'S County, 0.16 mi W of Lexington Park to 0.62 mi SE of Lexington Park
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.270, -76.453
Great Mills Road was closed due to high water in Lexington Park.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Mississippi, September 2 to 3, 2012$750,000 · 56 kt wind · 9 events
- Flash Flooding and Damaging Winds in Alabama, September 2, 2012$215,000 · 52 kt wind · 28 events
- Flash Flood and Lightning Strike in Tennessee, September 2, 2012$30,000 · 2 events
- Damaging Winds in Virginia, September 2, 2012$12,000 · 55 kt wind · 10 events
- Damaging Winds in North Carolina, September 2, 2012$750 · 50 kt wind · 7 events
- Damaging Winds in North Carolina, September 2, 2012$4,000 · 50 kt wind · 6 events
- Flash Flood and Damaging Winds in Arizona, September 2, 2012$3,000 · 52 kt wind · 4 events
- Flash Flooding in District of Columbia, September 2, 20124 events
- Damaging Winds in Kentucky, September 2, 201250 kt wind · 3 events
- Damaging Winds in North Carolina, September 2, 201260 kt wind · 2 events
- Damaging Winds in Virginia, September 2, 2012$4,000 · 50 kt wind · 2 events
- Flood in Ohio, September 2, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413670.